Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2009, 11:29 AM CDT for Clay County, Arkansas; Dunklin County, Pemiscot County, Missouri; Lake County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 11:29 AM CDT (16:29 UTC)
- Expired
- May 8, 2009, 12:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Clay County, AR, Dunklin County, MO, Pemiscot County, MO, Lake County, TN
The radar
The Paducah radar (KPAH), 111 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:30 AM CDT | TSTM WND GST 60 | 6 Nne Kennett, MO | |
| May 8, 11:37 AM CDT | TSTM WND GST 60 | Bragg City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:21 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 081629
SVRMEG
ARC021-MOC069-155-TNC095-081700-
/O.NEW.KMEG.SV.W.0113.090508T1629Z-090508T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
WESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
* UNTIL NOON CDT
* AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR WARDELL...OR 12 MILES NORTHWEST
OF HAYTI...AND MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAYTI
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
&&
LAT...LON 3654 8995 3639 8997 3639 8978 3643 8975
3644 8972 3641 8967 3642 8961 3636 8954
3640 8953 3646 8956 3650 8953 3650 8949
3646 8949 3645 8946 3619 8961 3630 9037
3657 9020
TIME...MOT...LOC 1629Z 281DEG 41KT 3635 8985
$$1 follow-up statement
000
WWUS54 KMEG 081659
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 AM CDT FRI MAY 8 2009
ARC021-MOC069-155-TNC095-081709-
/O.EXP.KMEG.SV.W.0113.000000T0000Z-090508T1700Z/
CLAY AR-DUNKLIN MO-PEMISCOT MO-LAKE TN-
1159 AM CDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAKE...NORTHERN
PEMISCOT...CENTRAL DUNKLIN AND EASTERN CLAY COUNTIES WILL EXPIRE AT
NOON CDT...
AT 1159 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
.A TORNADO WATCH REMAINS IN EFFECT.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3654 8995 3639 8997 3639 8978 3643 8975
3644 8972 3641 8967 3642 8961 3636 8954
3640 8953 3646 8956 3650 8953 3650 8949
3646 8949 3645 8946 3619 8961 3630 9037
3657 9020
TIME...MOT...LOC 1659Z 281DEG 41KT 3628 8943
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:43 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 8, 9:43 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 943 AM CDT FRI MAY 8 2009 .DISCUSSION... LARGE MCS IS APPROACHING THE NORTHERN PORTION OF THE FORECAST AREA THIS MORNING. TORNADO WATCH NUMBER 267 IS NOW IN EFFECT FOR ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA. HAVE UPDATED FORECAST TO INCLUDE TORNADO WATCH AND PUT MENTION OF POSSIBLE SEVERE STORMS IN THE AREA UNDER THE WATCH. REMAINDER OF FORECAST LOOKS FINE FOR NOW. ARS && .PREV DISCUSSION... /ISSUED 702 AM CDT FRI MAY 8 2009/ UPDATE... UPDATED TO ADD 12Z AVIATION DISCUSSION. PREV DISCUSSION... /ISSUED 425 AM CDT FRI MAY 8 2009/ DISCUSSION... A WET WEEKEND APPEARS IN STORE THE MIDSOUTH AS THE FORECAST AREA REMAINS IN CLOSE PROXIMITY TO STRONG WESTERLIES ALOFT AND A SURFACE FRONT TO OUR NORTH... AND A HUMID UNSTABLE GULF AIRMASS TO THE SOUTH. THIS MORNING/S SAW A CLUSTER OF THUNDERSTORMS DROPPING EAST/SOUTHEAST THROUGH MO...SOUTHERN IL AND WESTERN KY. ANOTHER MCS WAS NOTED OVER CENTRAL KS. BOTH SYSTEMS WERE OCCURRING ALONG THE PERIPHERY OF A BROAD...FLAT UPPER LEVEL RIDGE AND WERE FED BY MOIST LOW LEVEL JETS. KTLX RADAR FROM CENTRAL OK SHOWED A 65KT LOW LEVEL JET FEEDING INTO THE KS MCS. EXPECT SOME CONVECTIVELY GENERATED BOUNDARIES TO ALREADY BE IN PLACE NORTH OF INTERSTATE 40 THIS AFTERNOON...SERVING AS A FOCUS FOR CONVECTION. WILL CARRY HIGHEST POPS OVER THESE AREAS. THE TREND THROUGH THE WEEKEND WILL BE A GRADUAL SUPPRESSION OF THE SUBTROPICAL UPPER LEVEL RIDGE...A RESULT OF SHORTWAVE ENERGY... SOME OF IT CONVECTIVELY ENHANCED...DIVING SOUTHEAST FROM THE CENTRAL PLAINS. THE DIFFUSE SURFACE COLD FRONT THAT WAS OVER SOUTHERN MO WILL DROP INTO THE MIDSOUTH LATE TONIGHT. ANY FLASH FLOOD THREAT WILL LIKELY HOLD OFF UNTIL THIS MAIN FRONT DROPS INTO THE MIDSOUTH. BY SATURDAY AFTERNOON... THE FRONT SHOULD DROP SOUTH OF INTERSTATE 40...WITH BEST RAIN AND SEVERE THUNDERSTORM CHANCES OVER EAST CENTRAL AR AND NORTH MS SATURDAY AFTERNOON. SUNDAY AND MONDAY SHOULD SEE A COLD FRONT STALLING OUT SOUTH OF THE FORECAST AREA...WITH COOLER AND MORE STABLE CONTINENTAL AIR FILTERING INTO THE MIDSOUTH. THE MIDDLE PART OF THE WEEK WILL SEE AN UPPER LEVEL RIDGE LIFT EAST FROM THE PLAINS INTO THE MS RIVER VALLEY...WITH LOW LEVEL RETURN FLOW AND FEWER CLOUDS RESULTING IN WARMER TEMPS TUESDAY AND WEDNESDAY. BOTH GFS AND ECMWF BRING A COLD FRONT INTO THE MIDSOUTH THURSDAY AFTERNOON...WHICH WILL REPRESENT THE NEXT APPRECIABLE RAIN CHANCE FOR THE MIDSOUTH. PWB AVIATION... 12Z TAFS VFR CEILINGS EXPECTED TO CONTINUE TO FILL IN BETWEEN 12-14Z AS 850 MB LOW LEVEL JET CONTINUES TO TRANSPORT MOISTURE UP INTO THE LOWER MISSISSIPPI VALLEY...PRODUCING MVFR CEILINGS THROUGH THE REMAINDER OF THE 12Z TAF PERIOD. MESOSCALE CONVECTIVE SYSTEM OVER SOUTHWEST MISSOURI EXPECTED TO DIVE SOUTHEAST INTO THE LOWER MISSISSIPPI/TENNESSEE VALLEY TODAY PRODUCING SHOWERS AND THUNDERSTORMS AT TAF SITES...ESPECIALLY JBR/MKL...AND MEM. TRIED TO TIME BEST PROBABILITIES FOR THUNDERSTORMS WITH JBR BETWEEN 15-17Z...AND MEM/MKL BETWEEN 16-18Z. ADDITIONAL THUNDERSTORMS EXPECTED LATER TONIGHT AS COLD FRONT DROPS SOUTH ACROSS TAF SITES. WINDS WILL REMAIN PREDOMINANTLY FROM THE SOUTH AROUND 12-14KTS AND VEERING NORTHWEST LATE TONIGHT AT JBR. CJC && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... MEM 86 66 72 56 / 40 60 60 50 MKL 85 64 70 56 / 70 60 60 40 JBR 81 62 69 55 / 70 70 50 40 TUP 89 67 80 60 / 30 40 50 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 8:35 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 835 AM CDT FRI MAY 8 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 835 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE MIDSOUTH TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL SEE A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH TODAY AND TONIGHT.
In the hours before
Special weather statement, May 8, 10:29 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1029 AM CDT FRI MAY 8 2009 ARZ008-009-017-018-026-027-081600- CRAIGHEAD AR-POINSETT AR-CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR- 1029 AM CDT FRI MAY 8 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... GREENE COUNTY IN EASTERN ARKANSAS... LAWRENCE COUNTY IN EASTERN ARKANSAS... WESTERN POINSETT COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES WEST OF BIGGERS TO 4 MILES SOUTH OF STRAWBERRY AT 1029 AM CDT...MOVING SOUTHEAST AT 40 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY...CRAIGHEAD...GREENE...LAWRENCE...POINSETT AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...BONO... BROOKLAND...CROWLEYS RIDGE STATE PARK...HOXIE...JONESBORO...LAKE CHARLES STATE PARK...LAKE FRIERSON STATE PARK...PARAGOULD... POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 8, 10:47 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/08/2009 RANDOLPH AR LAW ENFORCEMENT
TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
A HOUSE. NO INJURIES REPORTED AT THIS TIME.
&&
JABSpecial weather statement, May 8, 10:57 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1057 AM CDT FRI MAY 8 2009 ARZ009-017-018-026-028-MOZ113-115-081630- CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-GREENE AR-LAWRENCE AR-DUNKLIN MO- PEMISCOT MO- 1057 AM CDT FRI MAY 8 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN CLAY COUNTY IN EASTERN ARKANSAS... NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... GREENE COUNTY IN EASTERN ARKANSAS... SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... DUNKLIN COUNTY IN SOUTHEAST MISSOURI... NORTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI... A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS GREATER THAN 40 MPH WAS LOCATED FROM 3 MILES NORTHEAST OF CHALK BLUFF NATURAL AREA TO 11 MILES WEST OF BONO AT 1056 AM CDT...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY...CRAIGHEAD...DUNKLIN...GREENE...LAWRENCE... MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BONO... BROOKLAND...CAMPBELL...CHALK BLUFF NATURAL AREA...CROWLEYS RIDGE STATE PARK...KENNETT...LAKE FRIERSON STATE PARK...LEACHVILLE... MALDEN...MANILA...MARMADUKE...MONETTE...PARAGOULD...PIGGOTT...RECTOR AND SENATH...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:16 AM CDT | River Flood Warning | MEG | Clay, Greene | 36 hr |
| May 8, 9:46 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 44 min |
| May 8, 11:01 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 29 min |
| May 8, 11:12 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 33 min |
| May 8, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 27 min |
| May 8, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 33 min |
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 47 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 46 min |
| May 8, 4:55 PM CDT | Flash Flood Warning | MEG | Clay, Greene | 2 hr |
| May 8, 5:03 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 27 min |
| May 8, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Arkansas, 2009Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.